Latuda

The second anti-psychotic my doctor prescribed for me is Latuda. She must be using it off-label for bipolar because the manufacturer website makes no mention of bipolar, only schizophrenia. The nice thing about it is that it doesn’t have the same weight gain effects as other atypical antipsychotics. The downside, for me, is the nausea.

I’ve been taking it on and off for about 3 weeks. Sometimes off because it does make me very sick to my stomach. However, it does wonders for stability. It stopped the Ultradian cycling cold. It’s kept me stable. And until tonight, I’ve been able to handle the nausea.

Tonight it made me violently ill. It wasn’t dinner because DH was fine. No, it didn’t start until I took the Latuda. I was sicker that I had ever been on it before. Previously, it had gone almost to the point of dry heaves. Tonight it went further. No, it was not pretty. DH was most wonderful for cleaning up after me.

Now it’s 4 am, my stomach hurts, my anxiety is through the roof (even though I’ve tried shoving a little klonopin down there) and I can’t sleep. I think I’ve had about 1 hour of sleep tonight. Between the anxiety and my stomach, I just can’t get any rest. Even after a hand full of crackers, some lukewarm water, and a sip of milk, my stomach still feels horrible. My body does not want this stuff in it.

Even though this may be TMI, I felt I had to share it with you in case your doctor ever decides to try Latuda on you. I hope you don’t have the same reaction. But if you so start feeling nauseous, keep an eye on it. Talk to your doctor. Don’t just stop it without your doctor’s consent, nor continue it because you think it will get better or you can “handle it”. It may be more than a simple nausea side effect.

Advertisements

12 thoughts on “Latuda

  1. Latuda. . . I cringe. I had to take promethazine for the nausea. I never got sick from it, but the nausea was a constant. And though I could barely eat, I gained 15 pounds in two weeks, no exaggeration. Otherwise it was pretty benign. I’m so sorry that you got the worst of it.

    Saphris is the one you should be really afraid of, FYI.

      • Thanks for the warning on Saphris, ladies. I think we will just stick to the Geodon for now and try to come up with coping strategies to work around the bumps. This body just says no to any more meds.

  2. Pingback: Kitty Walkabout | Manic Monday

  3. I have been taking latuda for about one year now and still have nausea. I eat bread and butter (the only thing that seems to work) about an hour before I take the latuda. I also take three 25 mg tablets of promethazine with it, and sometimes I still feel nauseated. I hate taking the stuff, but my bipolar disorder seems to respond to it. I want to talk to the dr about taking me off of it and giving me something else. Also, he only gives me a prescription for promethazine a month at a time, no renewals. I have to call every month to get it renewed. I am getting frustrated at this process. I was glad to read the posts here. They helped and I think I will share them with my dr.

    • I’m glad our experiences could help you. I think it’s important to point out that not everyone has the same reactions to the same medication. My doctor never gave me promethazine, so I don’t know if that would have helped. My nausea would be really bad for a couple of hours after I took the Latuda, but it would get better. If it hadn’t made me so sick, I would have tried to stay on it. (My doctor was concerned because it made me miss two doses of Lamictal.) Just keep in mind that there are many antipsychotics available with a variety of side effects. Good Luck!

  4. my doctor perscribed me latuda instead of risperidal and also i feel very sick at this very moment it sucks because i really would like to sleep right now but my stomatch bothers i did not have this problem on risperidal i just gained weight rapidly went from 136 to 210 in matter of time2~3months(big big deal).. so for me which ever way i go is a loss..as it seems

    • There are other antipsychotics out there. Talk to your doctor about Geodon. It seems to be working well for me. It has a very low chance of making you gain weight, and it’s just gone generic. It made me really sleepy at first, but my body got used to that after a while. Some people like Abilify and don’t gain weight on it. It’s not generic, however. See if your doctor can recommend another medication. Or maybe an anti-nausea medication to go with the Latuda. Good Luck!

  5. So sorry to hear about the horrible side effects! Ick, I hate being nauseous more than anything! I’m on Seroquel, and except for a 15 lb weight gain I’ve had no other side effects and (please G-d) rock solid stable, except for a few situationally-caused anxiety attacks, which a milligram of Ativan takes care of. Latuda, hey? Sounds like a good one to stay away from. Hope you feel better, sending good juju 🙂

    • Thanks. My pdoc told me Latuda is now officially being approved for bipolar, but I had to remind her of how sick it made me. A lot of people tolerate it well, and for them it is a good drug. It was good for me too except for the vomiting. :p

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s